Virginia, 2019

Lightning Strike in Virginia, September 14, 2019

September 14, 2019 · NWS RNK · 1 event in 1 county or zone

A lightning strike from a departing thunderstorm, struck and killed a 12-year old male.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A lightning strike from a departing thunderstorm, struck and killed a 12-year old male.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 14, 1:58 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 14, 1:58 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 PM EDT Sat Sep 14 2019

.SYNOPSIS...
A cold front to our west will move east tonight into Sunday.
High pressure will build south into our region early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM EDT Saturday...

A cold front from western Pennsylvania extending southward to
eastern Tennessee will move east this afternoon into Sunday.
Scattered showers and thunderstorms are developing ahead and along
the cold front. Convection will develop in the mountains this
afternoon and move east into tonight. SPC has indicated there is a
Marginal Risk of severe weather for portions of the forecast area
along and west of the Blue ridge this afternoon into this evening.
Isolated strong downburst winds are possible on the periphery of
weak to moderate mid-level southwesterlies. The mean flow aloft may
slow the frontal passage across the Mid Atlantic region. Clouds and
a few  showers will linger into tonight. The combination of light
winds and low level moisture will result in areas of fog overnight
into Sunday morning. Low temperatures tonight will range from the
mid 50s in the mountains to the mid 60s in the piedmont. High
pressure will build in from the north on Sunday and push down the
spine of the Appalachians as tropical cyclone Humberto spins off the
coast of the Carolinas. Isolated showers and thunderstorms may be
possible on Sunday mainly in the southeast. With the trend of the
models lighter with potential for convection on Sunday, decided to
decrease pops on Sunday. High temperatures on Sunday will vary from
the upper 70s in the mountains to the mid 80s in the Piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 215 PM EDT Saturday...

Generally quiet and mostly dry weather conditions expected
through this period as the region increasingly comes under the
influence of a high amplitude subtropical ridge drifting slowly
eastward from the central U.S. The weak front that is moving
through the forecast area today will stall and eventually wash
out just to our south across North Carolina. Meanwhile, Tropical
Storm Humberto will be moving northeastward off the GA/SC coast,
which will likely help induce subsidence to some extent across
our area.

The only real potential for precipitation during this time frame
will be across the northwest NC mountains and the far southwest
corner of VA where terrain influence and differential heating
along with the lingering front, northeast surface flow behind
the dissipating front, and improved moisture convergence, could
lead to a few afternoon showers or thunderstorms. A weak upper
trough will be moving through the mean flow across OH/PA/MD
area, which may result in an isolated threat for
showers/thunderstorms north of I-64, again mainly
afternoon/evening. Thus, at this point, pops through the period
are 30% at best, confined to the far southwest. Much of the
period will be dry with pops below 15%.

Temperatures will be on the warm side and well above normal, but
not to the degree we experienced last week. GFS/ECMWF are a bit
at odds with regard to the 500mb temperatures, but an average
around +18C appears to be a good bet, as compared to the +20 to
+22C we saw earlier this week. Amplifying northerly flow aloft
on the east side of the upper ridge could save us from the
extreme heat we saw last week. Thus, not expecting the
widespread 90s like last week, more in the range of mid 80s west
to lower 90s east/Piedmont.

/Confidence in Forecast Parameters/
Temperatures - Moderate,
Precipitation Probabilities - Low to Moderate,
Thunderstorm Probabilities - Low,
Winds - Moderate.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 230 PM EDT Saturday...

Mostly dry with normal to slightly above normal temperatures
through the period. The synoptics will continue to be a large
scale, highly amplified upper ridge dominating the eastern half
of the U.S., with the axis remaining just to our west. Tropical
cyclone Humberto will turn east and move further away from the
U.S. and out to sea. Surface high pressure will linger over and
to the northeast of the area. This will result in mostly sunny
to partly sunny conditions, yet with a very weak wedge in place,
temperatures should stay near to just above normal and not reach
the widespread 90s of this past week. However, the ECMWF/GFS to
differ notably from +20C ECMWF to closer to +16C-+18C GFS.

Generally followed the NBM for pop guidance, which paints some
20-30% values in the southwestern and western mountains, but
little to none elsewhere. Confidence in rainfall is low and
meaningful rainfall appears highly unlikely at this time,
leaving some areas in a continuing low-end drought.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Low,
Thunderstorm Threat - Low,

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 208 PM EDT Saturday...

Wedge of cool stable air along and east of the Appalachian
is mixing out this afternoon as a cold front approaches from
the west. Widespread MVFR (isolated IFR conditions) can be
expected until the cold front dislodges the stable air, with
gradual improvement back to VFR this afternoon. Scattered MVFR
showers and thunderstorms are likely along the front especially
in the mountains this afternoon into tonight. The KBCB, KLWB,
KROA and KBLF tafs have the chance for a thunderstorm this
afternoon into this evening. Winds near thunderstorms will be
erratic and gusty.

Behind the front ceilings lower to MVFR for much of southwest
Virginia, northwest North Carolina and southeast West Virginia.
Also expecting MVFR fog, especially in the mountains.

High pressure will build into the area behind the cold
front on Sunday. Sunday conditions will continue to gradually
improve to widespread VFR.

Medium confidence in ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

VFR conditions will continue Sunday night. A tropical cyclone
along the southeast Atlantic Coast early in the week, will
induce a dry north wind. This should promote VFR from Monday
through Wednesday. Isolated to scattered MVFR storms are
possible in the west on Thursday.

Forecast confidence this time period is average.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/KK
Hazardous weather outlook, Sep 14, 2:11 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
311 PM EDT Sat Sep 14 2019

NCZ001>006-018>020-VAZ032>035-043>047-058-059-151100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
311 PM EDT Sat Sep 14 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-WVZ042>044-507-508-151100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
311 PM EDT Sat Sep 14 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms will be possible through the
evening. One or two of these could become severe and produce
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Sep 14, 2:59 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sat Sep 14 2019

VAZ007-009-010-142045-
Tazewell-Bland-Smyth-
359 PM EDT Sat Sep 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TAZEWELL, NORTHERN
SMYTH, AND SOUTHWESTERN BLAND COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, a strong thunderstorm was located over Asberrys,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ceres...
Nebo...
Hungry Mother State Park...
Atkins...
and Asberrys.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3709 8166 3708 8133 3697 8136 3697 8137
      3696 8138 3694 8137 3683 8140 3693 8169
TIME...MOT...LOC 1958Z 288DEG 14KT 3701 8159

PW
Special weather statement, Sep 14, 3:11 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Sat Sep 14 2019

VAZ020-142045-
Bath-
411 PM EDT Sat Sep 14 2019

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY UNTIL 445 PM EDT...

At 410 PM EDT, a strong thunderstorm was located near Mountain Grove,
moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
and Lake Moomaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3810 7949 3808 7948
      3804 7952 3803 7951 3792 7962 3800 8000
      3810 7993 3813 7994 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 2010Z 282DEG 26KT 3814 7985

PW
Special weather statement, Sep 14, 3:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Sat Sep 14 2019

VAZ010-011-142115-
Giles-Bland-
428 PM EDT Sat Sep 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BLAND AND SOUTHWESTERN
GILES COUNTIES UNTIL 515 PM EDT...

At 427 PM EDT, a strong thunderstorm was located over Clear Fork,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Bastian...
Rocky Gap...
Long Spur...
and Mechanicsburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3725 8120 3727 8115 3724 8083 3713 8089
      3711 8093 3708 8091 3707 8094 3717 8124
TIME...MOT...LOC 2027Z 283DEG 19KT 3721 8117

PW

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bath

When
September 14, 3:38 PM EST
Where
Bath County, 0.88 mi SW of Thomastown
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
38.010, -79.840

A 12-year old male went outside to play in a wooden area after rain had stopped falling, and a thunderstorm had moved out of the area. Lightning struck the child. First responders determined that the child did not have a pulse and was not breathing. Air support for medical transport was requested, but was not available due to weather conditions in the area. The child was transported by ambulance to nearby hospital where he was revived by medial staff. The child was transported again by ambulance to a larger hospital. It was at this larger hospital where the child died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Bath2019-09-1412MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857170.